Thunderstorm Wind, Corson
- When
- June 8, 2:05 PM MST
- Where
- Corson County, 0.48 mi E of Mc Intosh
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.920, -101.340
A complex of thunderstorms that began on the evening of June 7th across southeastern North Dakota back-built to the west through the night and then to the southwest through the day on June 8th. This complex impacted north central South Dakota by the early evening on the 8th, leading to flash flooding, severe hail and wind, and a tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A complex of thunderstorms that began on the evening of June 7th across southeastern North Dakota back-built to the west through the night and then to the southwest through the day on June 8th. This complex impacted north central South Dakota by the early evening on the 8th, leading to flash flooding, severe hail and wind, and a tornado. A favorable environment enabled these storms to produce measured wind gusts generally of 60 to 70 mph, though one report near Bullhead exceeded 90 mph. Rainfall amounts across central Corson County ranged from 3 to over 10 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 8, 12:25 PM MST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 225 PM CDT Tue Jun 8 2021 .SHORT TERM...(This Evening through Wednesday Night) Issued at 225 PM CDT Tue Jun 8 2021 Storms continue to fire along the warm front stretching across southwest ND this afternoon. A few have come close to Corson County, but the environment in the warm sector is more capped without the focus point of the boundary to aid lift. Low pressure will move into western and central SD this evening. Drier air at the mid levels east of the Missouri and across south central SD will impede showers and thunderstorms. However, west river, including Corson and Dewey counties, could see a few strong to severe storms. This is especially true as the warm front reorients and retrogrades to a sharper southwest to northeast direction that travels through western Corson. A few showers may linger into Wednesday morning in the sfc trough axis just east of the Missouri River. Drier air then moves in again from the west for the remainder of the day Wednesday. Temperatures will remain well above average with highs climbing into the 90s again on Wednesday. .LONG TERM...(Thursday through Tuesday) Issued at 225 PM CDT Tue Jun 8 2021 Our persistent pattern continues with the 500mb low and trough extending from the Gulf of AK through WA/OR/CA. The surface low will be over eastern MT. The main change with this one is the extra 500mb support with a sizable wave ejecting east-northeast from OR/CA/NV at daybreak through ID/WY/MT through the daytime hours Thursday, with the surface low quickly deepening as it moves into western ND Thursday night and into south central Canada Friday morning while becoming nearly stacked from the sfc-500mb. Expect plenty of moisture to surge in from the open Gulf of Mexico. Not only will we be expecting strong to severe storms, but the best chance of rainfall over the past week and looking out a week ahead. While we are hoping for the rain, most are not overly enthused about stronger storms or the potential for frequent lightning that could cause fire starts. The SPC outlook looks reasonable at this point, highlighting our western counties, central SD and into ND where the best forcing will be after about 09Z. Will need to continue to monitor the latest forecast trends. The frontal boundary will shift east of our area around 15Z Friday, with plenty of dry air quickly shifting in. The cooler air will also be a bonus, with highs back to around 80 degrees Friday and Saturday. Temperatures return to around 90 degrees Saturday, with rh values falling into the upper teens to around 25 percent. At this point, if precipitation does fall Thursday night and the lighter wind forecast continues, fire weather concerns would be mitigated. Looking ahead, 90s look common for highs through next Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1224 PM CDT Tue Jun 8 2021 Terminals KABR,KATY,KPIR,KMBG Breezy southeast winds will persist through this evening, diminish a bit overnight and then pick up again on Wednesday. VFR conditions are expected except in the vicinity of thunderstorms near KPIR and KMBG. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Wise LONG TERM...KF AVIATION...Wise
Hazardous Weather Outlook National Weather Service Aberdeen SD 448 AM CDT Tue Jun 8 2021 SDZ003>005-009-010-015>017-033>037-045-048-051-091000- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 448 AM CDT Tue Jun 8 2021 /348 AM MDT Tue Jun 8 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. A couple of strong to severe storms will be possible tonight mainly for locations along and west of the Missouri River valley. Damaging winds would be the main severe weather threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms will be possible on Wednesday with any severe threats remaining low. A much better chance for potentially strong to severe storms will be possible Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-091000- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 448 AM CDT Tue Jun 8 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms will be possible Wednesday with any severe threats remaining low. A round of strong to severe storms will be possible Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Bismarck radar (KBIS), 105 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
7 thunderstorm wind, 3 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Small tree limbs were downed by estimated sixty mph winds.
A tornado touched down and tracked northeast briefly in eastern Corson County. No damage was reported.
Thunderstorms produced very heavy rains of up to 10.35 inches 4 miles north of Firesteel in central Corson County during the evening hours of June 8th. As a result, water ran over a county road, stock dams were overtopped and planted fields were completely washed out. Several reports of flooded basements were also documented.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for South Dakota, 2021Warnings in South Dakota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964243, 964240, 964241, 964244, 964245, 970051, 964246, 964247, 970047, 964242, 964248, 964249.